Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 43, NWS Mobile, AL

March 27, 2009George County, Mississippi; Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2009, 2:47 AM CDT for George County, Mississippi; Mobile County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2009, 2:47 AM CDT (07:47 UTC)
Expired
Mar 27, 2009, 3:30 AM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Mobile County, AL, George County, MS

The radar

The Mobile radar (KMOB), 24 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:20 AM CDTTSTM WND DMG3 S Mobile Airport, ALA COUPLE OF REPORTS OF ROOF AND SIDING DAMAGE IN THE MCFARLAND TRACE AND ARLINGTON OAKS SUBDIVISIONS. FLYING DEBRIS ALSO DAMAGED A TRUCK. FENCES AND TREES WERE ALSO KNOCKED DOWN.
Mar 27, 3:20 AM CDTTSTM WND DMGDawes, ALWIND FLIPPED HORSE TRAILER AND DAMAGED ROOF OF FEED STORE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:48 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
3.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 270747
SVRMOB
ALC097-MSC039-270830-
/O.NEW.KMOB.SV.W.0043.090327T0747Z-090327T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
247 AM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GEORGE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 330 AM CDT

* AT 241 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER 60 
  MPH. THESE STORMS WERE ALONG A LINE EXTENDING FROM 12 MILES 
  SOUTHWEST OF LUCEDALE TO PASCAGOULA...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOVELLA AND AGRICOLA BY 300 AM CDT...
  SHIPMAN...GRAND BAY AND DEES BY 305 AM CDT...
  WILMER...MOFFET...TANNER WILLIAMS AND SAINT ELMO BY 310 AM CDT...
  SNOW AND TANNER WILLIAMS BY 315 AM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3033 8826 3037 8827 3034 8824 3036 8819
      3038 8825 3037 8830 3039 8836 3038 8839
      3036 8837 3035 8839 3073 8842 3074 8876
      3089 8883 3089 8801 3052 8809 3038 8810
      3032 8813
TIME...MOT...LOC 0746Z 270DEG 37KT 3081 8868 3038 8850

$$
1 follow-up statement
000 
WWUS54 KMOB 270807
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
307 AM CDT FRI MAR 27 2009

ALC097-MSC039-270830-
/O.CON.KMOB.SV.W.0043.000000T0000Z-090327T0830Z/
GEORGE MS-MOBILE AL-
307 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHERN MOBILE AND SOUTHERN GEORGE COUNTIES...

AT 304 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS OVER
60 MPH.  THESE STORMS WERE ALONG A LINE EXTENDING FROM WILMER TO 8
MILES SOUTHWEST OF BAYOU LA BATRE...OR ALONG A LINE EXTENDING FROM 14
MILES SOUTHEAST OF LUCEDALE TO 11 MILES EAST OF PASCAGOULA...MOVING
EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LOTT AND COLEMAN DAIRY RO...SAINT ELMO...SNOW AND TANNER WILLIAMS
  AND SEMMES BY 315 AM CDT...
  UNIVERSITY OF SOUTH ALABAMA...TILLMANS CORNER...THEODORE AND
  SCHILLINGER AND THREE NOTCH BY 320 AM CDT...
  I65 AND AL 158 AND KUSHLA BY 325 AM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3033 8826 3037 8827 3034 8824 3036 8819
      3038 8825 3037 8830 3039 8836 3038 8839
      3036 8837 3035 8839 3073 8842 3074 8876
      3089 8883 3089 8801 3052 8809 3038 8810
      3032 8813
TIME...MOT...LOC 0807Z 270DEG 37KT 3079 8837 3035 8833

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:16 AM CDT, 31 minutes earlier.

Area forecast discussion, Mar 27, 2:16 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
216 AM CDT FRI MAR 27 2009

.UPDATE...UPDATED THE ZONE PRODUCT TO INCLUDE WEATHER WATCH 74...IN
EFFECT THROUGH 8 AM CDT. REGULARLY SCHEDULED DISCUSSION FORTHCOMING
SHORTLY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      76  65  72  45 / 100  90  80  10
PENSACOLA   76  66  72  49 / 100  90  90  10
DESTIN      74  68  71  50 /  90  80  90  20
EVERGREEN   74  64  73  45 / 100  90  90  10
WAYNESBORO  76  62  67  41 / 100  90  70  10
CAMDEN      74  64  71  45 / 100  90  90  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 2:00 PM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT THU MAR 26 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
200 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS
WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY
SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT.

ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED AGAIN LATE TONIGHT INTO
FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS PERIODICALLY MOVE
FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL RAINFALL
ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES. MOST AREAS
ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING SATURDAY. A
FLASH FLOOD WATCH IS IN EFFECT.

IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ALL POSSIBLE TONIGHT.

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH
RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

ANOTHER ROUND OF HEAVY RAINFALL AND POTENTIALLY AN EVEN GREATER
THREAT OF SEVERE THUNDERSTORMS IS EXPECTED FRIDAY EVENING THROUGH
SATURDAY MORNING AS A COLD FRONT MOVE ACROSS THE REGION. ALL MODES
OF SEVERE WEATHER ARE POSSIBLE WITH THIS SYSTEM.

OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF
4 TO 8 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE
RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION
ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND
STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND
STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY
CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE BY
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING.

A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG
WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A
RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING...SEVERE
THUNDERSTORMS AND TORNADOES.

PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS  WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

In the hours before

Local storm report, Mar 26, 10:27 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1027 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TORNADO          1 E APPLETON            31.22N 87.11W
03/26/2009                   ESCAMBIA           AL   NWS STORM SURVEY

            EF1 TORNADO DESTROYED A SMALL BARN...CAUSED MINOR DAMAGE
            TO SEVERAL HOMES AND OUTBUILDINGS...AND SNAPPED NUMEROUS
            LARGE PINES.

0800 AM     TSTM WND GST     1 NE ONYCHA             31.22N 86.27W
03/26/2009  E90 MPH          COVINGTON          AL   NWS STORM SURVEY

            TWO MOBILE HOMES DESTROYED AND SEVERAL OTHER STRUCTURES
            DAMAGED...INCLUDING HOMES AND METAL BUILDINGS.

&&

JOHNP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:22 PM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr
Mar 26, 9:18 PM CDTAreal Flood WarningMOBStone6 hr
Mar 26, 10:46 PM CDTAreal Flood WarningMOBGeorge, Greene6 hr
Mar 27, 1:07 AM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone4 hr
Mar 27, 1:40 AM CDTSevere Thunderstorm WarningMOBStone50 min
Mar 27, 1:50 AM CDTTornado WarningMOBStone25 min
Mar 27, 2:44 PM CDTAreal Flood WarningMOBGeorge, Greene12 hr
Mar 26, 10:57 PM CDTSpecial Marine WarningMOB63 min
Mar 27, 3:12 AM CDTAreal Flood AdvisoryMOBBaldwin, Mobile108 min
Mar 27, 3:12 AM CDTSpecial Marine WarningMOB63 min
Mar 27, 3:28 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile47 min
Mar 27, 4:10 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia65 min
Mar 27, 4:12 AM CDTSpecial Marine WarningMOB63 min
Mar 27, 4:19 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke116 min
Mar 27, 4:24 AM CDTTornado WarningMOBBaldwin36 min
Mar 27, 4:53 AM CDTTornado WarningMOBEscambia27 min
Mar 27, 4:54 AM CDTSevere Thunderstorm WarningMOBConecuh36 min
Mar 27, 5:09 AM CDTSpecial Marine WarningMOB111 min
Mar 27, 5:17 AM CDTTornado WarningMOBConecuh, Covington, Escambia33 min
Mar 27, 5:46 AM CDTTornado WarningMOBButler, Crenshaw59 min
Mar 27, 5:49 AM CDTTornado WarningMOBCovington, Crenshaw41 min
Mar 27, 5:56 AM CDTTornado WarningMOBCovington49 min
Mar 27, 6:53 AM CDTSpecial Marine WarningMOB112 min
Mar 27, 9:05 AM CDTSpecial Marine WarningMOB115 min
Mar 27, 10:09 AM CDTRiver Flood WarningMOBMobile47 hr
Mar 27, 10:12 AM CDTRiver Flood WarningMOBDallas, Monroe, Wilcox7 days
Mar 27, 11:09 AM CDTSpecial Marine WarningMOB111 min
Mar 27, 12:59 PM CDTSpecial Marine WarningMOB2 hr
Mar 27, 3:44 PM CDTSpecial Marine WarningMOB91 min
Mar 27, 5:13 PM CDTSpecial Marine WarningMOB62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.